Which of the following statements best explains the reason for hyperthermia in the following patient?
A 62-year-old male suffering from osteoarthritis presented to the emergency room with nausea, headache, dizziness, tinnitus, difficulty in hearing and sweating. His body temperature was 104F. He had been overtreating himself for four days with aspirin in an attempt to relieve a severe pain from his right hip.
A. Increased uric acid reabsorption by the kidney B. Decreased water and Na+ reabsorption by the kidney C. Increased platelet aggregation D. Uncoupling of oxidative phosphorylation in skeletal muscle E. Metabolic alkalosis
Uncoupling of oxidative phosphorylation in skeletal muscle-the signs and symptoms of the patient indicate that he is suffering from salicylate overdose toxicity.even if salicylates have an antipyretic action they can cause hyperthermia when given in too high doses. -this seems mainly due to the uncoupling of oxidative phosphorylation in skeletal muscle, that is oxidation proceeds without phosphorylation so producing heat. this action is quite similar to that produced by dinitrophenol.a, b, c, e) all these are actions of salicylates but have nothing to do with salicylate inducedhyperthermia.